Not long ago I started my meds. I've been diagnosed since late 2008, but it was not until December of last year that I started treatment, when my CD4 count dropped to 320. As an active member of an online forum on HIV/AIDS in Brazil, as well as a biomedical researcher, I knew all of the meds and possible side effects, so nothing was new to me.
In Brazil, we do have free meds, but not as many choices as in other countries. So, to start out, I was put on Viread [tenofovir], Epivir [lamivudine, 3TC] and Sustiva [efavirenz, Stocrin]. Aside from the very, very vivid dreams and morning nausea (I used to take them all at once right before bedtime), I suffered from vomiting throughout the night (later on I found out I shouldn't have anything to eat for at least two hours prior to taking efavirenz).
On the seventh day of taking these meds, a rash came. I mean, a HUGE rash. My whole body was taken by it. One day, I had to cover myself in clothing, [go to] work and then go to the doctor's to find out what happened. We managed it together, washing out the meds and then starting other regimens.
I went through three other regimens only to find out that tenofovir was causing me that horrible rash.
Now I take Combivir [AZT/3TC] and efavirenz. I have been taking these for more than six months now. I still have very vivid dreams and I do have to take clonazepam [Klonopin] before bedtime, otherwise I wake up like five to seven times a night from the wildest dreams ever. I feel like I'm drunk and high on drugs some 20-30 minutes after I take efavirenz. It's also hard to wake up on the next day, so I had to change my work schedule. Combivir, on the other hand, I got pretty well used to. It gives me some muscle pain and cramping, but I can deal with it, and little to no nausea, depending on what I eat. I found out that if I ate properly and on time, nausea would never bother me again.
My next follow-up is in September. Hopefully I'll be undetectable, and I'll sort out other issues such as feeling slightly depressed and waking up late (I think it's the combo of efavirenz and clonazepam).
What was your first pill? Whether it was AZT or Atripla, we want you to tell your story! Write out your story (between 200 and 1,000 words, please!) or film a YouTube video, and email it to firstname.lastname@example.org. We'll be posting readers' My First Pill stories here in our Resource Center on Starting HIV Treatment.
Read other stories in this series.